Gastrointestinal bleeding in patients receiving long-term anticoagulant therapy.

Academic Article

Abstract

  • When gastrointestinal (Gl) bleeding occurs in patients receiving anticoagulation, an underlying pathologic lesion is usually suspected and a thorough diagnostic evaluation is undertaken. Over a 15-year period, 50 patients were identified as having Gl bleeding while receiving warfarin. Approximately half of all bleeding episodes occurred from the upper Gl tract, with a lesion identified 81 percent of the time, usually peptic ulcer disease. Lower Gl bleeding occurred in one-third of bleeding episodes, with a diagnosis made in only 52 percent. Only three neoplasms were found and all were diagnosed by barium studies. No diagnosis was established in 47 percent of all bleeding episodes despite appropriate evaluation; in these patients, a mean follow-up of 39.6 months disclosed no premalignant or malignant lesions. Mortality associated with bleeding was less than 2 percent. These data suggest that a diagnosis is usually established in patients receiving anticoagulation who experience upper Gl bleeding, whereas the cause of lower Gl bleeding may remain occult even after a thorough evaluation; however, the absence of a definitive diagnosis carries a good prognosis.
  • Published In

    Keywords

  • Adult, Aged, Aged, 80 and over, Barium Sulfate, Endoscopy, Female, Gastrointestinal Diseases, Gastrointestinal Hemorrhage, Gastrointestinal Neoplasms, Humans, Male, Middle Aged, Prothrombin Time, Radiography, Recurrence, Retrospective Studies, Warfarin
  • Authorlist

  • Wilcox CM; Truss CD
  • Start Page

  • 683
  • End Page

  • 690
  • Volume

  • 84
  • Issue

  • 4